Does Eating Too Much Papaya Cause Skin to Turn Yellow?

Papaya is a sweet tropical fruit that makes a nutritious snack. The fruit is packed with the antioxidant vitamin C and high in fiber. It contains no saturated fat or cholesterol. Papaya is usually served as a raw fruit, but it may also be cooked, pickled or juiced. Consuming large amounts of papaya may cause a benign condition in which your skin turns yellow.

Papaya
A close-up of a sliced papaya. (Image: carpaumar/iStock/Getty Images)

Beta-Carotene

Beta-carotene is a type of carotenoid pigment that is found in yellow, orange and red plant-derived foods. It cannot be produced by the body and must be obtained from plant foods. Inside the body, beta-carotene is converted to vitamin A, an essential micronutrient that aids in growth, development and functioning of the vision system. Consuming large amounts of beta-carotene, through foods or supplements, may cause your skin to turn yellow-orange. This condition is called carotenodermia.

Amounts

A 100-gram serving of raw papaya contains approximately 274 micrograms of beta-carotene. If you eat the whole fruit, you will be consuming approximately 2,140 micrograms or 2.14 milligrams of beta-carotene. There has not been sufficient evidence to support setting a recommended daily intake level of beta-carotene. However, many multivitamins include 3,000 micrograms or 3 milligrams of beta-carotene. Carotenodermia is usually observed when 30 milligrams or more of beta-carotene are consumed in a day.

Treatments

The yellow skin discoloration caused by eating large amounts of beta-carotene-rich foods is not dangerous and does not require medical treatment. The skin will return to its normal color after beta-carotene consumption decreases. Your doctor may address your overall eating habits and discuss any concerns. A balanced diet that includes a variety of fruits and vegetables will help you meet all your nutritional needs.

Other Possible Causes

A common cause of yellowing skin and eyes is jaundice. Caused by an accumulation of the pigment bilirubin, jaundice can be a sign of a serious underlying health condition such as liver disease, hemolytic anemia or viral hepatitis infection. Jaundice should always been treated by a doctor. Some prescription medications can also cause yellowing of the skin as a side effect. These include doxycyline for the treatment of various infections and quinacrine for giardiasis and lupus erythematosus. Contact your doctor if you experience skin color changes as a side effect of a new medication.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.